Acetaminophen is an analgesic (pain reliever) and antipyretic (fever reducer). Unlike other common analgesics such as aspirin and ibuprofen, acetaminophen does not block the inflammatory pathways. Studies comparing its efficacy to NSAIDs are contradictory and inconclusive. While it helps to mask the pain, it does not treat the underlying condition or its causes. However, it may enable patients to improve their ability to function and have less symptoms. Acetaminophen is indicated for relief of mild to moderate pain or discomfort from chronic and acute conditions. It is not a narcotic analgesic so it does NOT have the same side effects that are traditionally associated with narcotic pain medications (ex. drowsiness, altered level of consciousness, breathing problems). Acetaminophen can be taken 2-4 times a day to keep symptoms under control. It appears to be safe to take during pregnancy, and does not affect the closure of the fetal ductus arteriosus as NSAIDs can. Unlike aspirin, it appears to be safe in children when taken appropriately.
Potential Side Effects / Complications
Acetaminophen is contraindicated for those who already have liver complications like hepatitis. Because the drug is metabolized by the liver, taking too much can cause potentially fatal liver damage. In fact, it is the most common cause of acute liver failure in both the United States and the United Kingdom. For a healthy adult with no liver problems, the daily recommended dose is a MAXIMUM of 2 grams or 4,000 mg (two 500mg tablets four times a day). In very rare cases, a normal dose could still be dangerous. The risk of liver damage is heightened by alcohol consumption, so dosage should not exceed 2,000mg if drinking alcohol. Some studies have shown that high dose-usage (greater than 2,000 mg per day) may increase the risk of upper gastrointestinal complications, such as stomach bleeding. Excessive use of Acetaminophen can damage multiple organs, especially the liver and kidney. In both organs, toxicity is not from the drug itself but from one of its metabolites, N-acetyl-p-benzoquinoneimine (NAPQI). Acetaminophen overdose leads to the accumulation of NAPQI, which not only causes direct cellular injury but also depletes the organ of glutathione, a natural antioxidant, leading to cell damage and death.
Potential Danger when Combined with Narcotic Pain Relievers!
Although Acetaminophen is considered safe if taken at recommended levels, its prevalence in a variety of over the counter and prescription pain relievers (Vicodin, Precocet, Darvocet, Norco), fever reducers (Excedrin, Wygesic) and cough medicines (Robitussin, Sudafed) as a somewhat hidden ingredient means it is possible for patients to be unaware of the amount they consume. Also, some patients increase their dosage of prescription narcotics over time to get more of an effect. This trend could eventually deliver toxic doses of acetaminophen along with the narcotic. Some attribute 10% of fatalities from acetaminophen overdoses to combination products. A joint panel of the Drug Safety and Risk Management Advisory Committee, Nonprescription Drugs Advisory Committee, and the Anesthetic and Life Support Drugs Advisory Committee met in June 2009 to advise the U.S. Food and Drug Administration (FDA) on issuing new guidelines in light of recent research. The panel recommended a “black box warning” for prescription medications that combine acetaminophen with another drug. A “black label warning” designation is a type of warning appearing on the package insert for medications that may cause serious adverse effects, so named for the black border that typically surrounds it. Among several other propositions, the panel also recommended the FDA lower the maximum daily dose for acetaminophen below its current 4,000 mg, and lower the maximum single adult dose to 650 mg instead of 1,000 mg.
Edited October 4, 2015